MAUDE Adverse Event Report: OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS

OLYMPUS MEDICAL SYSTEMS CORP. BIOPSY FORCEPS
Model Number FB-39Q-1
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Pancreatitis (4481)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The suspect device has not been returned to olympus for evaluation.The investigation is in process.The literature article is attached for additional information.Once the investigation has been completed, a supplemental report will be submitted with device evaluation results.
 
Event or Problem Description
Olympus reviewed the following literature article: "factors affecting the yield of endoscopic transpapillary bile duct biopsy for the diagnosis of pancreatic head cancer" by hirokazu kimura, et al.The study was aimed to identify factors associated with a positive outcome using transpapillary biliary biopsy (tbb) for pancreatic head cancer (phc).Total 130 cases that underwent tbb for investigation of distal biliary stricture were included [62 cases of phc, 36 cases of distal biliary cancer (dbc), and 32 cases of benign biliary stricture (bbs)], and the factors affecting the diagnostic efficiency of tbb were determined using univariate and multivariate logistic analyses.The study reported that endoscopic biliary forceps biopsy showed a carcinoma component in 31 (50%) of 62 phc cases, 33 (91.7%) of 36 dbc cases, and none of the bpm cases.The cancer-positive rate for dbc was significantly higher than that for phc (p < 0.01).No complications other than three (one case (1.61%) of 62 phc and two cases (5.56%) of 36 dbc) cases of post-ercp pancreatitis were reported.The study concluded with the suggestion that phc with a high level of serum bilirubin (>10 mg/dl) and a high circumferential proportion of bile duct invasion (>2/3 judging by mdct) was a good indication for biliary biopsy.   post-ercp pancreatitis - (3) : mild and improved in 2 days   the authors reported use of multiple olympus devices and did not specify which device may have contributed to the mild pancreatitis.Therefore, all devices will be reported.(b)(6): fb-39q.(b)(6): clevercut/kd-vc411q-0725.(b)(6): fb-44u.This is report 1 of 3 for (b)(6): fb-39q.
 
Event or Problem Description
Additional information was received from the author: post-ercp pancreatitis - (3) : mild and improved in 2 days as stated in the paper, pancreatitis occurred in 1 of 62 cases of pancreatic head cancer and 2 of 36 cases of distal biliary cancer, but all cases have improved with fluid replacement and prolongation of eating.It is not that pancreatitis is more likely to occur because of a biopsy of pancreatic head cancer, but it might be caused by ebd placement or the procedure of ercp.The fluid replacement/fasting period was extended by 1 or 2 days, and no intensive treatment was required.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the authors response and medical opinion on the adverse events experienced.New information added to b5.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer¿s investigation and the results of the device history records (dhr) review.Device history records review was not performed since the serial number was not provided.Olympus ships product manufactured according to all applicable procedures and meet final product release criteria.A definitive root cause was not identified.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
OLYMPUS MEDICAL SYSTEMS CORP.
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8 507
JA  192-8507
Manufacturer Contact
kazutaka matsumoto
2951 ishikawa-cho
hachioji-shi, tokyo-to 192-8-507
JA   192-8507
426425177
MDR Report Key13545985
Report Number8010047-2022-03088
Device Sequence Number13999940
Product Code FCL
UDI-Device Identifier04953170030659
UDI-Public04953170030659
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K955065
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Literature,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/26/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFB-39Q-1
Device Lot NumberUNKNOWN(LITERATURE)
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/18/2022
Supplement Date Received by Manufacturer02/25/2022
03/31/2022
Initial Report FDA Received Date02/16/2022
Supplement Report FDA Received Date03/24/2022
04/26/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown